Alert archive / Louisiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 55, NWS Lake Charles, LA

May 30, 2005Allen Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at May 30, 2005, 12:34 AM CDT for Allen Parish, Louisiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2005, 12:34 AM CDT (05:34 UTC)
Expired
May 30, 2005, 1:04 AM CDT
In force
30 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Allen Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 11:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 5.6 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2005-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1553 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2005-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1553 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 300534
SVRLCH
LAC003-300630-
/O.NEW.KLCH.SV.W.0055.050530T0534Z-050530T0630Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1234 AM CDT MON MAY 30 2005

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEN PARISH IN SOUTHWEST LOUISIANA

* UNTIL 130 AM CDT

* AT 1232 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES SOUTHWEST OF OBERLIN...AND MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM EXPECTED TO BE NEAR...
   OBERLIN BY 1255 AM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3053 9286 3049 9283 3058 9263 3082 9267

$$
1 follow-up statement
000 
WWUS54 KLCH 300604
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
104 AM CDT MON MAY 30 2005

LAC003-300614-
/O.CAN.KLCH.SV.W.0055.000000T0000Z-050530T0630Z/
ALLEN LA-
104 AM CDT MON MAY 30 2005

...THE SEVERE THUNDERSTORM WARNING FOR ALLEN PARISH IS CANCELLED...
...THE STORM HAS WEAKENED AND MOVED OUT OF THE PARISH. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT MONDAY
MORNING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3053 9286 3049 9283 3058 9263 3082 9267

$$

WILEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 9:31 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, May 29, 9:31 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
931 PM CDT SUN MAY 29 2005

.UPDATE...WILL KEEP THIS BRIEF WITH ONGOING SEVERE WEATHER GOING ON. HAVE
BUMPED UP POPS FOR THE REST OF THE NIGHT AS ANOTHER SHORTWAVE MOVING
OUT OF SCNTRL TX WILL COME ROTATING ACROSS THE AREA LATER TONIGHT.
QUESTION IS...WILL POTENTIAL FOR SEVERE CONTINUE WITH IT AS IT DOES.
RIGHT NOW THE THINKING IS YES AS INSTABILITY STILL FORECAST TO PERSIST
DESPITE AREA SE TX GETTING QUITE A BIT OF TSTM ACTIVITY.

&&

.PREV DISCUSSION... (ISSUED 321 PM CDT SUN MAY 29 2005)

SYNOPSIS...DRY SLOT IN THE LEE OF THE MORNING SHORTWAVE EXTENDS OVER THE
ENTIRE AREA AND AS FAR WEST AS HOUSTON AND COLLEGE STATION. VISIBLE IMAGERY
SHOWING THUNDERSTORMS DEVELOPING NEAR EL CAMPO TEXAS UNDER WEAK UPPER DIFLUENT
AREA. UPPER TROUGH REMAINS OVER WEST CENTRAL TEXAS WITH SHORTWAVES BEING
PRODUCED PERIODICALLY FROM THIS TROUGH.

THUNDERSTORMS LOOK TO REDEVELOP LATE TONIGHT AFTER THE ATMOSPHERE RECOVERS
FROM DRY SLOT WHICH WILL HAVE MOVED EAST OF THE AREA.

ANOTHER ROUND OF SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ON MEMORIAL
DAY...ONLY LIMITED BY CLOUD COVER CONCERNS. THERE WILL BE SUFFICIENT MOISTURE
AND INSTABILITY AHEAD OF THE MAJOR TROUGH AXIS FOR MULTIPLE PERIODS OF
THUNDERSTORMS. THIS WET PATTERN SHOULD HOLD UNTIL EARLY TUESDAY WHEN THE
TROUGH AXIS MOVES THROUGH. ANOTHER UPSTREAM SLOW MOVING UPPER TROUGH MOVES
THROUGH ALONG THE ACTIVE SOUTHERN TRACK ON WEDNESDAY INTO THURSDAY FOR
MORE SCATTERED TSTMS.

A DRYING TREND SETS IN FRIDAY INTO NEXT WEEKEND AS LOW LEVEL RIDGING BUILDS
IN FROM THE EAST.

DISCUSSION...EXPECTING TSTMS AFTER MIDNIGHT TNITE WHEN THE EFFECTS OF THE
DRY SLOT FINALLY WANES. GIVEN MODEL PERFORMANCE LATELY AND TIMING...WILL GO
WELL BELOW GUIDANCE ON POPS TNITE. K-INDICES IN THE 30S AND PWS ABOVE 1.5
WHILE MEAN RHS EXCEEDING 70 PERCENT INTO TUESDAY HELP JUSTIFY THE LIKELY POPS
GFS MAINTAINS MONDAY THRU TUESDAY. WEAK COOL ADVECTION AFTER THE TROF PASSAGE
SO WENT SLIGHT BELOW GUIDANCE TUESDAY NIGHT.

AVIATION...EARLY MORNING TSTMS WITH TEMPO IFR VIS AND MVFR CIGS.

MARINE...SOUTHERLY WINDS INCREASING AHEAD OF THE TROUGH...WILL GO WITH
SCEC LATE TNITE.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  74  82  73  85 /  90  70  60  40
KBPT  73  84  72  89 /  90  60  60  30
KAEX  69  83  71  83 /  90  70  60  50
KLFT  73  85  71  87 /  90  80  60  60

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...SEVERE TSTM WATCH UNTIL MIDNIGHT LAZ 27-29...LAZ 30-33...LAZ45...LAZ53-55.
TX...SEVERE TSTM WATCH UNTIL MIDNIGHT TXZ 180-182 AND TXZ 201.

&&

WILEY
Hazardous weather outlook, May 30, 12:17 AM CDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1217 AM CDT MON MAY 30 2005

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
301114-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-EVANGELINE-
HARDIN-IBERIA-JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ST. MARTIN-NEWTON-ORANGE-RAPIDES-ST. LANDRY-ST. MARY-TYLER-
UPPER ST. MARTIN-VERMILION-VERNON-
INCLUDING THE CITIES OF...WOODVILLE...PORT ARTHUR...ORANGE...
NEWTON...KOUNTZE...JASPER...BEAUMONT...OBERLIN...ABBEVILLE...
VILLE PLATTE...OPELOUSAS...NEW IBERIA...MORGAN CITY...MARKSVILLE...
LEESVILLE...LAKE CHARLES...LAFAYETTE...JENNINGS...DERIDDER...
CROWLEY...CAMERON AND ALEXANDRIA

.DAY ONE...TODAY AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 5 AM FOR PORTIONS
OF SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA. A SERIES OF UPPER LEVEL
DISTURBANCES WILL MOVE ACROSS THE AREA TONIGHT PRODUCING THE CHANCE
FOR LARGE HAIL AND DAMAGING WINDS. THE TORNADO THREAT LOOKS MINIMAL
AT THIS TIME BUT SEVERE THUNDERSTORMS DUE POSSESS THE POTENTIAL TO
PRODUCE TORNADOES. SPOTTER ACTIVATION MAYBE REQUESTED THIS EVENING
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RAIN CHANCES WILL CONTINUE INTO MONDAY AND WILL LINGER THROUGH
THURSDAY AS A FRONT REMAINS TO OUR NORTH AND SOUTHERLY WINDS BRINGS
IN LARGE AMOUNTS OF MOISTURE OFF THE GULF.  AT THIS TIME...THE
PROBABILITY OF SEVERE THUNDERSTORMS REMAINS LOW.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAYBE REQUESTED FOR TODAY.

In the hours before

Local storm report, May 29, 9:14 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
914 PM CDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             VIDOR                   30.13N 94.00W
05/29/2005  1.75 INCH        ORANGE             TX   BROADCAST MEDIA

            SEVERAL REPORTS OF GOLFBALL SIZE HAIL THROUGHOUT THE CITY
            OF VIDOR.

&&

MWILEY
Local storm report, May 29, 9:17 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
917 PM CDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     1 S LUMBERTON           30.25N 94.20W
05/29/2005                   HARDIN             TX   FIRE DEPT/RESCUE

            FIRE DEPARTMENT REPORTS TREES DOWN AND DIME SIZED HAIL ON
            THE SOUTH SIDE OF LUMBERTON.

&&

MWILEY
Local storm report, May 29, 9:47 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
947 PM CDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     HAIL             LEESVILLE               31.14N 93.27W
05/29/2005  0.88 INCH        VERNON             LA   PUBLIC

            PUBLIC REPORT OF NICKEL SIZE HAIL IN THE CITY OF
            LEESVILLE.

&&

MWILEY
Local storm report, May 29, 10:39 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1039 PM CDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     HAIL             VIDOR                   30.13N 94.00W
05/29/2005  2.75 INCH        ORANGE             TX   PUBLIC

            REPORT OF WINDOWS BEING KNOCKED OUT BY BASEBALL SIZE
            HAIL.

&&

MWILEY
Local storm report, May 29, 11:28 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1128 PM CDT SUN MAY 29 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 PM     TSTM WND GST     VINTON                  30.20N 93.58W
05/29/2005  60 MPH           CALCASIEU          LA   LAW ENFORCEMENT

            VINTON POLICE REPORTED WINDS ESTIMATED AT 60 MPH OR
            GREATER ALONG WITH NICKEL-SIZED HAIL WITHIN THE CITY
            LIMITS

&&

MWILEY

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:08 PM CDTSevere Thunderstorm WarningLCHVernon32 min
May 29, 9:11 PM CDTSevere Thunderstorm WarningLCHVernon64 min
May 29, 11:23 PM CDTSevere Thunderstorm WarningLCHCalcasieu37 min
May 29, 11:37 PM CDTTornado WarningLCHCalcasieu23 min
May 29, 11:59 PM CDTSevere Thunderstorm WarningLCHCalcasieu, Jefferson Davis61 min
May 30, 3:23 AM CDTSpecial Marine WarningLCH67 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.